Case Report: Stevens-Johnson Syndrome from Ertapenem - Pages 11-12
Karthik Ragunathan, David Slagle and Teresa Lynch
Department of Internal Medicine, University of Illinois College of Medicine, Peoria, IL, USA
Stevens-Johnson syndrome and toxic epidermal necrolysis are severe hypersensitivity related mucocutaneous reactions, characterized by extensive necrosis and detachment of the epidermis. Meropenem has been reported to cause stevens-johnson syndrome in a patient with similar reaction to cefotaxime. Penicillin and Carbapenem class of drugs share common beta-lactam ring in their molecular structure and are associated with a small risk for allergic cross-hypersensitivity. There is no clear consensus regarding the use of carbapenem class of drugs in patients with documented severe hypersensitivity reaction to penicillin group of drugs. We present a fatal case report of Stevens-Johnson syndrome from Ertapenem in a patient with previous similar reaction to Amoxicillin. We also discuss about potentially avoiding the use of carbapenem drugs in patients with severe hypersensitivity reactions to penicillin.
Keywords: Stevens-Johnson syndrome, Ertapenem, Carbapenem, Ampicillin.